Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Oct 30, 2020, 2:45 PM EDT. It took effect at Oct 31, 2020, 2:00 PM EDT. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 2:45 PM EDT (18:45 UTC)
- In effect from
- Oct 31, 2020, 2:00 PM EDT
- Expired
- Nov 1, 2020, 11:37 PM EST
- In force
- 35 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
092 WHUS73 KGRR 301845 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 245 PM EDT Fri Oct 30 2020 LMZ844>849-310245- /O.UPG.KGRR.GL.A.0021.201031T1800Z-201102T0600Z/ /O.NEW.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 245 PM EDT Fri Oct 30 2020 ...GALE WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST MONDAY... * WHAT...West winds 25 to 35 knots with gusts up to 45 knots and waves over 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 PM EDT Saturday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
9 follow-up statements
382 WHUS73 KGRR 310215 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1015 PM EDT Fri Oct 30 2020 LMZ844>849-311015- /O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1015 PM EDT Fri Oct 30 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST MONDAY... * WHAT...South winds 15 to 25 knots increasing 40 knot gales by evening then veering to northwest gales to 40 knots overnight and continuing into Sunday evening. Waves building to 6 to 9 feet Saturday evening, then to 10 to 14 feet by Sunday morning. * WHERE...St Joseph to Manistee. * WHEN...From 2 PM EDT Saturday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The strongest winds and largest waves will be during Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
844 WHUS73 KGRR 310820 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 420 AM EDT Sat Oct 31 2020 LMZ844>849-311630- /O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 420 AM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...South gales will increase tonight to 35 to 45 knots. Winds will shift to the west and then northwest on Sunday remaining in the 35 to 45 knot gale range. Waves will peak in the 10 to 14 foot range on Sunday. * WHERE...St Joseph to Manistee. * WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will increase substantially this evening out of the south. Winds may actually approach storm force north of Muskegon this evening. A strong cold front will sweep through the area tonight and winds will shift to the west and northwest for Sunday. Gale force winds of 40 to 45 knots appear likely. Waves of 10 to 14 feet will likely be the peak on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
281 WHUS73 KGRR 311406 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1006 AM EDT Sat Oct 31 2020 LMZ844>849-312215- /O.CON.KGRR.GL.W.0029.201031T1800Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1006 AM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...West winds 25 to 35 knots with gusts up to 45 knots and waves 9 to 14 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
633 WHUS73 KGRR 010150 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 950 PM EDT Sat Oct 31 2020 LMZ844>849-011000- /O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 950 PM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...South gales to 40 knots becoming northwest gales to 45 knots Sunday diminishing to 40 knots by evening. Waves 6 to 10 feet overnight, building to 10 to 15 feet during the daytime hours of Sunday. * WHERE...St Joseph to Manistee. * WHEN...Till 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
129 WHUS73 KGRR 010832 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 332 AM EST Sun Nov 1 2020 LMZ844>849-011645- /O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 332 AM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest gales of 40 to 45 knots today. Waves will peak between 12 and 16 feet between Muskegon and St. Joseph this afternoon. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
109 WHUS73 KGRR 011519 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1019 AM EST Sun Nov 1 2020 LMZ844>849-012330- /O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1019 AM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest gales of 40 to 45 knots today. Waves will peak between 12 and 16 feet between Muskegon and St. Joseph this afternoon. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
126 WHUS73 KGRR 012026 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 326 PM EST Sun Nov 1 2020 LMZ844>849-020430- /O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 326 PM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest gales of 40 to 45 knots this evening will gradually diminish overnight. Waves of 12 to 16 feet are forecasted. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
466 WHUS73 KGRR 020341 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1041 PM EST Sun Nov 1 2020 LMZ844>849-020600- /O.CON.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1041 PM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Northwest gales to 35 knots diminishing after midnight to 20 to 30 knots becoming west toward morning. Waves 6 to 13 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
461 WHUS73 KGRR 020437 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1137 PM EST Sun Nov 1 2020 LMZ844>849-021245- /O.CAN.KGRR.GL.W.0029.000000T0000Z-201102T0600Z/ /O.NEW.KGRR.SC.Y.0087.201102T0437Z-201103T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1137 PM EST Sun Nov 1 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... ...GALE WARNING IS CANCELLED... * WHAT...West winds 15 to 25 knots with gusts up to 30 knots and waves 7 to 10 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 30, 1:29 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 30, 1:29 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
129 PM EDT Fri Oct 30 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 323 AM EDT Fri Oct 30 2020
- High winds Sunday with scattered snow showers
- Moderating temps mid to late next week
&&
.DISCUSSION...(Today through next Thursday)
Issued at 323 AM EDT Fri Oct 30 2020
-- High winds Sunday with scattered snow showers --
A consensus of latest short to medium range guidance continues
to show potential for wind gusts to reach 40 to 50 mph with higher
gusts to around 55 mph possible near the Lake MI shoreline in
a strong nw flow caa regime Sunday. A wind advisory will eventually
be needed for (at minimum) the lakeshore counties and quite
possibly for our whole fcst area Sunday. Scattered power outages
will be possible.
In addition scattered lake effect snow showers are expected as h8
temps fall to around -8 to -10 C yielding delta t/s in the mid to
upper teens. Temps will fall through the 30s early Sunday morning
and then stay in the 30s during the day. The falling temps and
scattered snow showers could cause some slick spots to develop on
area roads.
Any snow accumulations should be rather light (under an inch)
largely due to the very strong winds and limited airmass
residence time over the lake. Any potential for accumulations
is also limited by relatively mild pavement/ground temps.
-- Moderating temps mid to late next week --
Medium range guidance continues to indicate the upper level
pattern will become rather zonal by mid to late next week.
This and southwesterly flow will allow for a significant
moderating trend of temps. High temps by midweek will reach
well into the 50's to near 60 degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 129 PM EDT Fri Oct 30 2020
The general trend of the forecasts will be for a clearing trend
this evening, with wind gusts developing Saturday morning.
Clouds are widespread this afternoon, with ceilings VFR for most
of the area. There are a couple of isolated pockets of MVFR near
the lakeshore, but these should lift to VFR. Skies are expected to
clear toward and just after sunset. Winds will become light and
variable.
Only a few high clouds are expected on Saturday through 18z. Winds
will be the biggest impact with wind gusts developing by late
morning. Highest winds will be toward KMKG where speeds could
approach 30 knots, and a little less speed toward KJXN. Winds will
come up more everywhere beyond this forecast period.
&&
.MARINE...
Issued at 323 AM EDT Fri Oct 30 2020
Winds and waves will increase again Saturday out ahead of the
approaching cold front. Gale force winds are possible as early as
Saturday afternoon and then likely after fropa Saturday night
through Sunday into Monday.
The northwest gales and cold air advection will cause wave heights
to ramp up to around 10 to 14 feet Sunday. Some lakeshore flooding
and erosion is certainly possible. A gale watch has been issued from
Saturday afternoon through early Monday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Saturday afternoon through late Sunday night for
LMZ844>849.
&&
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...NJJ
MARINE...LaurensHazardous weather outlook, Oct 30, 4:34 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 434 AM EDT Fri Oct 30 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EDT Fri Oct 30 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Windy conditions are expected on Sunday with gusts away from Lake Michigan between 40 and 45 mph. Gusts to around 50 mph are possible along the Lake Michigan shore. Scattered power outages are possible. Lake effect snow showers on Sunday may produce a dusting of snow. Accumulations of around an inch may be possible up along U.S. 10. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-310845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EDT Fri Oct 30 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday South gales to 45 knots will develop Saturday evening. Following a cold frontal passage Saturday night winds will shift to the northwest for Sunday. Waves will peak on Sunday in the 10 to 14 foot range. Lakeshore flooding and erosion are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 4:17 AM EDT | Gale Watch | GRR | 10 hr | |
| Oct 30, 2:47 PM EDT | Lakeshore Flood Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 58 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.